Alert archive / Colorado / Severe Thunderstorm Warnings in 2012
Severe Thunderstorm Warning 11, NWS Denver/Boulder, CO
NWS Denver/Boulder, CO issued this severe thunderstorm warning at May 20, 2012, 7:08 PM MDT for Logan County, Washington County, Colorado. It was in force for 37 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- May 20, 2012, 7:08 PM MDT (01:08 UTC)
- Expired
- May 20, 2012, 7:45 PM MDT
- In force
- 37 min
- Issued by
- NWS Denver/Boulder, CO
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Logan County, CO, Washington County, CO
The radar
The Denver radar (KFTG), 154 km from the middle of the area, began a volume at 01:08 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 20, 7:08 PM MDT | HAIL 0.88 | 10 Nnw Otis, CO |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Denver, CO (KDNR), launched 00:00Z, 1.1 hours before the alert went out and 65 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 2975 m above ground
- 0-6 km bulk shear
- 41 kt
- 0-1 km storm-relative helicity
- 2 m²/s²
- 0-3 km storm-relative helicity
- 41 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
179 WUUS55 KBOU 210108 SVRBOU COC075-121-210145- /O.NEW.KBOU.SV.W.0011.120521T0108Z-120521T0145Z/ BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE DENVER CO 708 PM MDT SUN MAY 20 2012 THE NATIONAL WEATHER SERVICE IN DENVER HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... NORTHEASTERN WASHINGTON COUNTY IN NORTHEAST COLORADO SOUTH CENTRAL LOGAN COUNTY IN NORTHEAST COLORADO * UNTIL 745 PM MDT * AT 708 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING ONE INCH DIAMETER HAIL... AND DAMAGING WINDS UP TO ABOUT 60 MPH. THIS STORM WAS LOCATED 9 MILES WEST OF ST PETERSBURG...OR 13 MILES SOUTHEAST OF STERLING... MOVING SOUTH AT 20 MPH. * LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO ST PETERSBURG...LONE STAR AND BURDETT. PRECAUTIONARY/PREPAREDNESS ACTIONS... IF SEVERE WEATHER APPROACHES YOUR AREA...GO INSIDE A STURDY SHELTER AWAY FROM CREEK BEDS AND OTHER FLOOD-PRONE AREAS. REMEMBER...A SEVERE THUNDERSTORM CAN PRODUCE LARGE DAMAGING HAIL...DAMAGING WINDS IN EXCESS OF 58 MPH...DEADLY LIGHTNING...AND VERY HEAVY RAIN. && LAT...LON 4025 10281 4026 10311 4064 10313 4063 10280 TIME...MOT...LOC 0108Z 356DEG 28KT 4051 10298 WIND...HAIL 60MPH 1.00IN $$
1 follow-up statement
777 WWUS55 KBOU 210147 SVSBOU SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE DENVER CO 747 PM MDT SUN MAY 20 2012 COC075-121-210157- /O.EXP.KBOU.SV.W.0011.000000T0000Z-120521T0145Z/ WASHINGTON CO-LOGAN CO- 747 PM MDT SUN MAY 20 2012 ...THE SEVERE THUNDERSTORM WARNING FOR SOUTH CENTRAL LOGAN AND NORTHEASTERN WASHINGTON COUNTIES HAS EXPIRED... THE THUNDERSTORM THAT PROMPTED THE WARNING WILL BE EXITING THE AREA SHORTLY. IF SEVERE WEATHER APPROACHES YOUR AREA...GO INSIDE A STURDY SHELTER AWAY FROM CREEK BEDS AND OTHER FLOOD-PRONE AREAS. REMEMBER...A SEVERE THUNDERSTORM CAN PRODUCE LARGE DAMAGING HAIL...DAMAGING WINDS IN EXCESS OF 58 MPH...DEADLY LIGHTNING...AND VERY HEAVY RAIN. LAT...LON 4025 10281 4026 10311 4064 10313 4063 10280 TIME...MOT...LOC 0108Z 356DEG 28KT 4051 10298 $$
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Denver/Boulder, CO wrote its last area forecast discussion before this severe thunderstorm warning went out at May 20, 5:57 PM MDT, 1 hour 11 minutes earlier.
Area forecast discussion, May 20, 5:57 PM MDT, 1 hour 11 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DENVER CO 557 PM MDT SUN MAY 20 2012 .UPDATE...A COUPLE STRONGER STORMS HAD DEVELOPED IN THE NEBRASKA PANHANDLE AND WERE TRACKING INTO THE NORTHEAST CORNER OF THE STATE. HAVE ADDED SOME THUNDERSTORM CHANCES THERE. OTHERWISE NO CHANGES. && .AVIATION...STILL A THREAT OF GUSTY VARIABLE WINDS TO 25-30 KTS WITH HIGH BASED CONVECTION. THREAT OF THESE GUSTY WINDS SHOULD END BY 02Z WITH NORMAL DRAINAGE WINDS DEVELOPING. && .PREV DISCUSSION... /ISSUED 313 PM MDT SUN MAY 20 2012/ SHORT TERM...THERE IS PRETTY GOOD COVERAGE OF CONVECTIVE CLOUDINESS COVERING THE MOUNTAINS...FOOTHILLS AND IMMEDIATE PLAINS RIGHT NOW. THERE IS VERY LITTLE PRECIPITATION HITTING THE GROUND. PLAINS DEW POINT READINGS ARE MAINLY IN THE 30S F AT THIS TIME. MODELS KEEP NORTHWESTERLY FLOW ALOFT FOR THE CWA TONIGHT INTO MONDAY. BY LATE MONDAY AFTERNOON...AN UPPER RIDGE AXIS MOVES INTO WESTERN COLORADO. THERE IS WEAK DOWNWARD VERTICAL VELOCITY PROGGED OVER THE CWA TONIGHT AND MONDAY. LOW LEVEL PRESSURE AND WIND FIELDS POINT TO NEAR NORMAL DIURNAL PATTERNS TONIGHT AND MONDAY. FOR MOISTURE ..THERE IS SOME LINGERING THIS EVENING IN THE MID LEVELS ASSOCIATED WITH THE CURRENT CONVECTION. MOISTURE DECREASES OVERNIGHT...WITH MONDAY LOOKING PRETTY DRY. BOUNDARY LAYER DEW POINT FIELDS SHOW SOME 40S F DEW POINTS OVER THE PLAINS OVERNIGHT...BUT THESE ARE CONFINED TO THE EASTERN PLAINS BY MONDAY AFTERNOON. THE LAPSE RATES ARE PRETTY STEEP EARLY THIS EVENING. THEY ARE FAIRLY STEEP MONDAY AFTERNOON FOR THE MOUNTAINS INTO THE WESTERN PLAINS. THERE IS A BIT OF A STABLE LAYER IN THE MID LEVELS OVER THE EASTERN PLAINS. THE ONLY CAPE INDICATED IS OVER THE FAR EASTERN BORDER AREA MONDAY AFTERNOON. THE QPF FIELDS HAVE A TAD OF MEASURABLE PRECIPITATION OVER MUCH OF THE CWA EARLY THIS EVENING. THERE IS LESS MONDAY AFTERNOON AND IT IS ONLY ALONG THE SOUTHERN BORDER. FOR POPS...WILL GO 10-20%S EARLY THIS EVENING IN MOST AREAS BUT THE NORTHEAST CORNER. FOR MONDAY AFTERNOON...WILL GO 10%S IN A FEW AREAS ONLY. FOR TEMPERATURES...MONDAY'S HIGHS LOOK TO BE 4-7 C WARMER THAN THIS AFTERNOON'S READINGS. LONG TERM...GFS AND NAM Q-G VERTICAL MOTION FIELDS SHOW WEAK SUBSIDENCE BUILDING OVER THE FORECAST AREA MONDAY EVENING. THERE IS SOME CAPE OF 500-1000 J/KG ON THE FAR EASTERN PLAINS...BUT BUILDING SUBSIDENCE SHOULD LIMIT ANY CONTINUATION OF CONVECTION IN THE EARLY EVENING HOURS TO THE PALMER DIVIDE. ON TUESDAY...A HOT AND DRY AIRMASS WILL SPREAD ACROSS THE FORECAST WITH RECORD HIGHS EXPECTED. FORECAST SOUNDINGS ALL SUGGEST HIGHS WILL REACH 90-95F ACROSS THE PLAINS...AND RECORD FOR DENVER IS 90F SET BACK IN 1939. AT THE SAME TIME...WINDS WILL BE INCREASING WITH LOWERING HUMIDITIES. THIS WILL BRING INCREASING FIRE DANGER WITH CRITICAL FIRE WEATHER CONDITIONS POSSIBLE BY MID TO LATE AFTERNOON AS WINDS STRENGTHEN. STRENGTH OF WINDS WILL DEPEND ON HOW FAST NEXT SYSTEM APPROACHES AND DEVELOPMENT OF STRONGER PRESSURE GRADIENT AHEAD OF IT. LOOKS LIKE THE HIGH COUNTRY WILL HAVE THE HIGHEST PROBABILITY OF STRONGER WINDS IN THIS SETUP...SO WILL CONTINUE TO MONITOR POTENTIAL FOR FIRE WEATHER WATCH TUESDAY AFTERNOON AND EVENING. THE APPROACHING UPPER LEVEL TROUGH IS EXPECTED TO PUSH A FRONT ACROSS THE NORTHEAST PLAINS OF COLORADO TUESDAY NIGHT. THIS WILL LEAD TO COOLER TEMPERATURES AND A BETTER CHANCE OF SHOWERS AND STORMS ESPECIALLY AS THE NEXT UPPER LEVEL TROUGH BRINGS INCREASING Q-G VERTICAL MOTION AND DEEPER MOISTURE TO THE FORECAST AREA. THE BETTER MOISTURE AND CHANCE OF SHOWERS AND STORMS WILL REMAIN IN THE FORECAST THROUGH THURSDAY. THE UPPER LEVEL JET AND POTENTIAL FOR FAST MOVING UPPER LEVEL DISTURBANCES MOVING THROUGH THE BROAD UPPER LEVEL TROUGH OVER THE ROCKY MOUNTAIN REGION SHOULD KEEP UP MORE UNSETTLED. THE LATEST ECMWF HAS EVEN COME AROUND TO THE EARLIER GFS SOLUTIONS OF A MORE UNSETTLED PATTERN. BY FRIDAY...THE NEXT UPPER LEVEL LOW IS EXPECTED TO DROP INTO THE FAR SOUTHWESTERN U.S. WHILE A RIDGE BUILDS TO OUR EAST. THIS WILL MOST LIKELY BRING A RETURN OF DRIER AND WARMER AIR TO THE REGION IN SOUTHWEST FLOW ALOFT THROUGH MOST OF THE UPCOMING WEEKEND. AVIATION...VFR CONDITIONS WILL PREVAIL AT DIA TONIGHT AND MONDAY. WINDS SHOULD ADHERE TO NORMAL DIURNAL PATTERNS FOR THE NEXT 24 HOURS. HYDROLOGY...NO HYDROLOGICAL ISSUES ARE EXPECTED TONIGHT OR MONDAY. && .BOU WATCHES/WARNINGS/ADVISORIES... NONE. && SHORT TERM...BARJENBRUCH LONG TERM....BARJENBRUCH AVIATION...BARJENBRUCH
Hazardous weather outlook, May 20, 11:02 AM MDT, 8 hours 6 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DENVER CO 1102 AM MDT SUN MAY 20 2012 COZ030>051-211200- JACKSON COUNTY BELOW 9000 FEET-WEST JACKSON AND WEST GRAND COUNTIES ABOVE 9000 FEET-GRAND AND SUMMIT COUNTIES BELOW 9000 FEET-SOUTH AND EAST JACKSON/LARIMER/NORTH AND NORTHEAST GRAND/ NORTHWEST BOULDER COUNTIES ABOVE 9000 FEET-SOUTH AND SOUTHEAST GRAND/WEST CENTRAL AND SOUTHWEST BOULDER/GILPIN/CLEAR CREEK/ SUMMIT/NORTH AND WEST PARK COUNTIES ABOVE 9000 FEET-LARIMER AND BOULDER COUNTIES BETWEEN 6000 AND 9000 FEET-JEFFERSON AND WEST DOUGLAS COUNTIES ABOVE 6000 FEET/GILPIN/CLEAR CREEK/NORTHEAST PARK COUNTIES BELOW 9000 FEET-CENTRAL AND SOUTHEAST PARK COUNTY-LARIMER COUNTY BELOW 6000 FEET/NORTHWEST WELD COUNTY-BOULDER AND JEFFERSON COUNTIES BELOW 6000 FEET/WEST BROOMFIELD COUNTY-NORTH DOUGLAS COUNTY BELOW 6000 FEET/DENVER/WEST ADAMS AND ARAPAHOE COUNTIES/ EAST BROOMFIELD COUNTY-ELBERT/CENTRAL AND EAST DOUGLAS COUNTIES ABOVE 6000 FEET-NORTHEAST WELD COUNTY-CENTRAL AND SOUTH WELD COUNTY-MORGAN COUNTY-CENTRAL AND EAST ADAMS AND ARAPAHOE COUNTIES- NORTH AND NORTHEAST ELBERT COUNTY BELOW 6000 FEET/NORTH LINCOLN COUNTY-SOUTHEAST ELBERT COUNTY BELOW 6000 FEET/SOUTH LINCOLN COUNTY-LOGAN COUNTY-WASHINGTON COUNTY-SEDGWICK COUNTY-PHILLIPS COUNTY- 1102 AM MDT SUN MAY 20 2012 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST AND NORTH CENTRAL COLORADO. .DAY ONE...TODAY AND TONIGHT THERE WILL BE A SLIGHT CHANCE OF LATE DAY SHOWERS AND THUNDERSTORMS OVER THE MOUNTAINS FROM THE CONTINENTAL DIVIDE EASTWARD ACROSS THE FOOTHILLS AND ALL THE PLAINS. SEVERE WEATHER IS NOT EXPECTED WITH THE STORMS. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY A WARM AND DRY AIRMASS ASSOCIATED WITH A STRONG HIGH PRESSURE RIDGE WILL SPREAD OVER NORTHERN COLORADO ON MONDAY. HOTTER AND DRIER CONDITIONS ARE EXPECTED FOR TUESDAY WITH THE FLOW ALOFT TURNING SOUTHWESTERLY AS THE UPPER RIDGE MOVES EAST OF THE STATE. MANY LOCATIONS COULD SEE RECORD TEMPERATURES ON TUESDAY TOGETHER WITH AN INCREASE IN WILDLAND FIRE DANGER. THE UNSEASONABLY WARM TEMPERATURES WILL COME TO AN END WEDNESDAY FOLLOWING THE PASSAGE OF A PACIFIC COLD FRONT TUESDAY NIGHT. THIS CHANGE IN AIRMASS WILL RESULT IN A BETTER CHANCE OF SHOWERS AND THUNDERSTORMS FOR WEDNESDAY AND THURSDAY. THERE IS A SMALL THREAT OF A FEW SEVERE STORMS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY OR TONIGHT. RJK/BARJENBRUCH
In the hours before
Local storm report, May 20, 6:47 PM MDT, 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DENVER CO
647 PM MDT SUN MAY 20 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0645 PM HAIL NNW ILIFF 40.76N 103.07W
05/20/2012 M0.50 INCH LOGAN CO TRAINED SPOTTER
HAIL COVERED THE GROUND TO A DEPTH OF TWO INCHES. WIND
GUSTS UP TO 40 MPH.
&&
JKThe office that day
Everything else NWS Denver/Boulder, CO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 20, 6:10 PM MDT | Severe Thunderstorm Warning | BOU | Logan | 65 min |
Nearby
Severe Thunderstorm Warnings in Colorado, 2012Every severe thunderstorm warning in 2012
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.